MAUDE Adverse Event Report: SMITH & NEPHEW, INC. Q-FIX KNTLS ASA 1.8MM W/1 UB SUT CB-BL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. Q-FIX KNTLS ASA 1.8MM W/1 UB SUT CB-BL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72205883
Medical Device Problem Codes Break (1069); Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a hip arthroscopy procedure, while two (2) q-fix knotless anchors were being used, it was noticed that the black marks on the distal end of the cobraid blue repair stitch were more proximal than normal, with the last black line ending at the 9 inches down the repair stitch vs.The standard 4 inches.For the first q-fix knotless anchor (b)(4), the cobraid blue repair stitch was being loaded at the last black mark which ended up being right where the size 2-0 to #2 junction was of the repair stitch.While the repair stitch was being shuttled through the anchor using the black and white transfer stitch, the excess friction of the #2 end of the repair suture caused the transfer stitch to break during shuttling.The repair stitch had already been shuttled through the anchor, so the surgeon was able to grab the repair stich limb with a grasper down the clear-trac cannula and complete proper tensioning.For the second q-fix knotless anchor (b)(4), the surgeon ignored the black lines and loaded the repair stitch at the 4-inch point on the distal end of the repair stitch.The anchor preformed fine.A different lot (2168841) was used after realizing that two anchors of the lot 2169130 had an incorrect placement of the black marks, and both anchors of lot 2168841 had the correct distal placement of the black marks (4 inches).Both anchors with the incorrect placement of the black marks were successfully implanted into the patient.There was no surgical delay, and no further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was not received for evaluation.However, three unopened/sealed devices were each returned in original packaging with the batch number of the complaint on the labels.A visual inspection of these devices revealed there is no visible defect on the outer device.All three devices were checked for the black indicator suture on the repair suture.All three of the devices black indicator suture began at, or more than, four inches of suture length.A material assessment could not be performed due to the used transfer stitch not being returned for evaluation.A dimensional evaluation using a digital caliper (b-com-001) was used to measure the black tracer thread which should start at 0.0 of the proximal tip of the repair suture and be a length of 4.0 ±.5 inches per drawing.Device one started at approximately 4.1 inches from the proximal end of the suture.Device two's black tracer thread started at approximately 4.0 inches from the proximal end of the suture.Device three's black tracer thread started at approximately 4.4 inches from the proximal end of the suture.A complaint history review found a similar reported event.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the assembly device document found that the assembler must visually verify the presence of the implant¿s knot, ensuring it is placed in a flush position with the distal end of the driver tube.The implant¿s knot can be 1 millimeter outside the distal end of the driver tube and also verified with a gage if necessary.The implant¿s knot can be 1.5 millimeters inside the distal end of the driver tube.A review of the suture specifications found that the diameter must be 0.275 in, and the knot pull strength must be 6.20 lbf.Each shipment of material must be accompanied by the manufacturer´s certificate of conformance.A review of historical escalations found a manufacturing issue related to the distance between the black marks.The root cause of the reported event has been traced to a supplier manufacturing issue, which resulted in the black tracer on the suture being located 4 inches further down the suture.The important design feature is the location of the transition between black tracer and no black tracer, which remains in the same location in either instance.A corrective action was previously initiated to address this issue.

Brand Name
Q-FIX KNTLS ASA 1.8MM W/1 UB SUT CB-BL
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21389111
Report Number1219602-2025-00368
Device Sequence Number15584953
Product Code MBI
UDI-Device Identifier00885556901694
UDI-Public885556901694
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205883
Device Lot Number2169130
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2025
Supplement Date Received by Manufacturer03/26/2025
Initial Report FDA Received Date02/14/2025
Supplement Report FDA Received Date03/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown